Xanax Rebound Anxiety

Xanax (alprazolam), like other benzodiazepines, is famous for its rebound anxiety – the anxiety that you can get after you stop taking a drug or as the effects of the drug wear off.

With Xanax you can get a rebound effect just from taking the drug once. It is in essence a bit like a hangover. People have reported different symptoms and plenty of people don’t get any rebound anxiety from just taking xanax once or only occasionally. Some of the symptoms people have reported from Xanax come-down are:

  • Feeling Groggy/Spacey
  • Lacking Motivation
  • Feeling Lazy
  • Feeling Anxious
  • Having a Headache

This straight-forward Xanax hangover tends to be mild and pass over the course of the day.

Much more unpleasant and persistent is the rebound anxiety that you can get after you have been taking Xanax for some time (normally at least 2 weeks but less for some people). For an explanation of why rebound anxiety happens please click here.

Some common symptoms of rebound anxiety from Xanax:


  • Anxiety
  • Palpitations (racing heart)
  • Panic Attacks
  • Intense feeling of fear
  • Tight chest and difficulty breathing
  • Upset stomach
  • Aching Muscles

Rebound anxiety is often described as much much worse than the anxiety that lead the patient to take Xanax in the first place. It can be very serious and that is why you should never stop Xanax abruptly and always follow the doctor’s advice!

If you are suffering from rebound anxiety then speak to a doctor and talk about tapering your dose. Else you can be in for a miserable few weeks or months, as rebound anxiety can really go on (length of rebound anxiety seems to depend on amount of time you were taking Xanax, size of dose and personal differences).

Remember, drugs are not the answer to anxiety. If you are interested in permanent solutions to anxiety I recommend reading Killing Anxiety From The Roots, which is all about the underlying physical causes of anxiety.


You might also consider reading our Panic Away Review.

One Reply to “Xanax Rebound Anxiety”

  1. Hi Loni. Did you try other meds other than Pritiq? What dosage are you on? This is my secnod severe bout of symptoms (I am at 1.5 years post injection) and the anxiety didn’t hit me until 3 months ago. I am on Remeron .is helping a little .and am taking VERY small amounts of Klonopin as I am afraid of the Benzos. I have been very very very sensitive to medications since all of this .tried Paxil, Prozac last year with horrible side effects .made everything worse. Just wondering if you were sensitive to meds and if you tried others. I am desparate to find something that might help. I have not been able to work for 4 months and at risk of losing my job .Also wondering if anyone ending up going to anxiety recovery clinics. I am being pushed into this by my docs, therapist and family. I am just worried that it is even going to cause more stress. I already can barely get myself dressed each morning.

Leave a Reply

Your email address will not be published. Required fields are marked *